BRUCE T. VOLPE, M.D.; ROSEMARY SOAVE, M.D.
This content is PDF only. Please click on the PDF icon to access.
While the cardiac symptoms of digitalis excess are well known and their recognition is facilitated by data on the serum digitalis level, the noncardiac neurologic symptoms of digitalis toxicity may precede the arrhythmia and obscure the diagnosis (1, 2). We report the cases of three patients who had digitalis intoxication and an unusual central nervous system toxic manifestation, formed visual hallucinations. The lack of electrocardiographic clues and the failure to recognize that hallucinations may be associated with digitalis toxicity resulted in delayed diagnosis. The apparitions experienced by our patients were more complex than the scotomas, flashing geometric patterns, zigzags, or
VOLPE BT, SOAVE R. Formed Visual Hallucinations as Digitalis Toxicity. Ann Intern Med. 1979;91:865–866. doi: https://doi.org/10.7326/0003-4819-91-6-865
Download citation file:
Published: Ann Intern Med. 1979;91(6):865-866.
Emergency Medicine, Neurology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use